Alert archive / Hawaii / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Honolulu, HI

March 22, 2022Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 22, 2022, 9:42 AM HST for Kauai County, Hawaii. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2022, 9:42 AM HST (19:42 UTC)
Expired
Mar 22, 2022, 2:34 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 34 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 12:02 PM HSTFLASH FLOODHanalei, HIKAUAI EMERGENCY MANAGEMENT REPORTED THAT KUHIO HWY AT HANALEI RIVER IS CLOSING DUE TO FLOODING AND THAT THE WAINIHA RIVER IS PRODUCING FLOODING ON KUHIO HWY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGHW50 PHFO 221942
FFWHFO
HIC007-222245-
/O.NEW.PHFO.FF.W.0005.220322T1942Z-220322T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
942 AM HST Tue Mar 22 2022

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1245 PM HST.

* At 942 AM HST, Heavy showers continue to fall at rates of 1 to 2 
  inches per hours across northern Kauai. The Hanalei River gage 
  reported a rapid rise in water levels that will likely produce 
  flooding on Kuhio Highway at the Hanalei Bridge around 1000 AM.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...River Gauges.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Princeville, Kilauea, Hanalei, Wainiha, Haena, Alakai Swamp 
  Trails, North Fork Wailua Trails, Na Pali State Park, Kokee State 
  Park, Moloaa and Kalihiwai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1245 PM HST if flooding 
persists.

LAT...LON 2220 15967 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15934 2205 15947
      2210 15963

FLASH FLOOD...GAUGE INDICATED

$$

WROE
4 follow-up statements
235 
WGHW70 PHFO 222122
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1122 AM HST Tue Mar 22 2022

HIC007-222245-
/O.CON.PHFO.FF.W.0005.000000T0000Z-220322T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1122 AM HST Tue Mar 22 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM HST THIS 
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 1122 AM HST, heavy showers continue to fall at rates of 1 to 2 
inches per hour across northern and windward Kauai, and the Hanalei 
River gage is measuring high water levels that may produce flooding 
on Kuhio Highway at the Hanalei Bridge during the next hour. Other 
streams remain elevated across northern Kauai, and additional heavy 
showers are expected through the afternoon.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...River Gauges.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Princeville, Kilauea, Hanalei, Wainiha, Haena, Alakai Swamp 
  Trails, North Fork Wailua Trails, Na Pali State Park, Kokee State 
  Park, Moloaa and Kalihiwai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2220 15967 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15934 2205 15947
      2210 15963

FLASH FLOOD...GAUGE INDICATED

$$

WROE
809 
WGHW70 PHFO 222211
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1211 PM HST Tue Mar 22 2022

HIC007-222245-
/O.CON.PHFO.FF.W.0005.000000T0000Z-220322T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1211 PM HST Tue Mar 22 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM HST THIS 
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 1211 PM HST, heavy showers continue to fall at rates of 1 to 2 
inches per hour across northern and windward Kauai. Streams remain 
elevated in these areas and additional heavy showers are expected 
through the afternoon. Emergency Management reports that Kuhio 
Highway is closed at the Hanalei River Bridge due to flooding and 
water was reported overflowing onto the highway at the Wainiha River.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management reported.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Princeville, Kilauea, Hanalei, Wainiha, Haena, Alakai Swamp 
  Trails, North Fork Wailua Trails, Na Pali State Park, Kokee State 
  Park, Moloaa and Kalihiwai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2220 15967 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15934 2205 15947
      2210 15963

FLASH FLOOD...OBSERVED

$$

FOSTER
417 
WGHW50 PHFO 222237
FFWHFO
HIC007-230145-
/O.EXT.PHFO.FF.W.0005.000000T0000Z-220323T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1237 PM HST Tue Mar 22 2022

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 345 PM HST.

* At 1237 PM HST, heavy showers continue to fall at rates of 1 to 2 
  inches per hour across northern and windward Kauai. Streams remain 
  elevated in these areas and additional heavy showers are expected 
  through the afternoon. Emergency Management reports that Kuhio 
  Highway is closed at the Hanalei River Bridge due to flooding and 
  water was reported overflowing onto the highway at the Wainiha 
  River.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management reported.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Princeville, Kilauea, Hanalei, Wainiha, Haena, Alakai Swamp 
  Trails, North Fork Wailua Trails, Na Pali State Park, Kokee State 
  Park, Moloaa and Kalihiwai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 345 PM HST if flooding 
persists.

LAT...LON 2220 15967 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15934 2205 15947
      2210 15963

FLASH FLOOD...OBSERVED

$$

FOSTER
907 
WGHW70 PHFO 230034
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
234 PM HST Tue Mar 22 2022

HIC007-230044-
/O.CAN.PHFO.FF.W.0005.000000T0000Z-220323T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
234 PM HST Tue Mar 22 2022

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI 
COUNTY...

The heavy rain has ended. The Hanalei River stream gage has shown a 
rapid decline over the last hour, however, Kauai Emergency 
Management reports high water levels at the Kuhio Highway Bridge and 
is open to emergency traffic only at this time.

A Flood Watch remains in effect until 600 AM HST Wednesday for Kauai.

LAT...LON 2220 15967 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15934 2205 15947
      2210 15963

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 3:27 AM HST, 6 hours 15 minutes earlier.

Area forecast discussion, Mar 22, 3:27 AM HST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
327 AM HST Tue Mar 22 2022

.SYNOPSIS...
A weakening cold front will stall over Kauai today increasing
clouds and shower activity over Kauai County. The island of Oahu
will also see increasing shower trends as increasing trade winds
push unstable cloud bands over the island. Breezy to locally windy
trade winds will build in and spread increasing shower trends from
west to east over all islands today, as a high pressure system
strengthens north of the state and the front diminishes over
Kauai. These breezy to locally windy trades will continue into
Friday. Passing trade wind showers will continue to develop this
week favoring the windward and mountain areas of each island
through Friday. Drier trends are forecast for the upcoming
weekend.

&&

.DISCUSSION...
Satellite imagery shows the leading edge of a cold front is moving
into Niihau and Kauai this morning with cooling cloud tops showing
rising cloud tops and increasing shower activity along this
frontal cloud band. The islands in Kauai county will see
increasing rainfall trends with periods of moderate to heavy
showers through the day today as the frontal cloud band stalls
over the county and breezy trade winds push clouds up the windward
and mountain slopes of Kauai. The latest radar imagery is
consistent with the short term rainfall trend for Kauai County.
Local radar continues to show showers spreading as far east as
Molokai, increasing showers will continue to spread eastward to
the other islands through the day.

Strengthening trade winds will spread eastward across the island
chain today as the high pressure ridge builds north of the state.
A cold front will stall near Kauai today with unstable cloud
bands drifting over the western islands. Enough instability will
allow a few thunderstorms to develop along the frontal cloud zone
near Kauai through the evening hours. Strengthening trade winds
will keep these shower bands moving through the western islands
and the threat for widespread flooding with this stalled front
remains low. However, localized flooding may occur today over
Kauai if heavy shower bands begin to line up, or train, over
windward mountain slopes.

An upper level disturbance will develop over the state as the
surface front diminishes into a trough today and Wednesday,
enhancing shower activity mainly over windward and mountain
sections of all islands into Friday. The added instability from
this upper trough will combine forces with the breezy to locally
windy trade winds forcing clouds to rain out along the north
through east facing mountain slopes of each island. Some of the
stronger showers will drift into leeward areas during this time
period, however the highest rainfall totals are forecast over the
windward and mountain zones.

Long range weather model solutions are showing drier trends by
this weekend as the upper level trough is replaced by a more
stable upper level ridge. Expect drier weather trends on Saturday
and Sunday with moderate to breezy trade winds. Any brief passing
showers that develop will favor the windward areas in the
overnight to early morning hours.

Short and long range models are in good agreement with the current
weather forecast and little changes were needed to the overnight
weather grid package.

&&

.AVIATION...
Radar trends continue to show an area of locally heavy showers
approaching Kauai from the northwest, while isolated to scattered
showers continue over the central and eastern islands. Satellite
continued to show increasing low/mid cloud cover over the state
this morning, while the leading edge of the dense upper cloud deck
continues to overspread the western portions of the state. The
front northwest of the islands will continue to increase moisture
and showers, and possibly a thunderstorm over Kauai, through
tonight. Additionally, northeasterly winds will continue to
expand across the state from west to east, which will increase
chances for showers across windward zones. Overall, conditions
will continue to deteriorate toward MVFR, possibly periods of IFR,
cigs and vsby across Kauai and windward zones of the central
islands through today, while mainly VFR conditions continue for
sheltered areas.

AIRMET Sierra is in affect for tempo mountain obscuration for
western and central islands, likely expanding this afternoon as
showers and low lvl clouds develop. AIRMET Tango is in effect for
low-level turbulence across much of the region and is expected to
continue through tonight. AIRMET Zulu is in effect for Kauai for
mod rime ice in precipitation, in response to an area of deep
layer moisture in a region of dropping freezing levels. Mod rime
ice chances will likely continue into this evening and possibly
expand eastward.

&&

.MARINE...
Northeast to east trade winds will increase, especially around
Kauai, as a front pushes in from the northwest. The front will
stall later today in the vicinity of Kauai and gradually
dissipate through Thursday or Friday as strong high pressure
builds northwest of the state. Trade winds will strengthen to
fresh to strong levels through the day, especially along and just
north of the front, and persist through at least Thursday. A
Small Craft Advisory (SCA) was issued earlier for all waters
through Wednesday afternoon; and, additionally, a thunderstorm or
two could develop along the front.

The current northwest swell is expected to peak today, but will
be reinforced by a pulse of north swell. A High Surf Advisory
(HSA) in effect for this episode along many north and west facing
shores will continue at least through this afternoon. On the Big
Island, effects from the initial northwest swell will be limited
to a slight increase in surf along west facing shores this
morning, but north facing shores will experience a more
significant rise as the north swell fills in late today and
Wednesday, though advisory level surf is not expected. The north
swell will gradually decline Wednesday through Friday.

Rises are expected on east and south facing shores as well. Wind
swell will build as the trade winds increase today and Wednesday,
but the islands will lie near the eastern edge of the fetch of
strong trade winds, which will limit the growth of the local seas.
The latest guidance shows the rough trade wind swell could push
east shore surf on Kauai near the HSA level as early as later
today, but seas are projected to build to around seasonal average
elsewhere. That said, some wrapping north swell could lead to
elevated east shore surf, as well as surges in Kahului and Hilo
Harbors. The trade wind swell will persist beyond midweek, and
the combined seas from the trade wind swell and the northwest to
north swell will likely require the SCA to continue through
Thursday. In addition, background south shore surf will be
interrupted by a small south-southwest swell arriving this
afternoon and peaking Wednesday into Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for north and west
facing shores of Niihau, Kauai, Oahu, Molokai, and north facing
shores of Maui.

Small Craft Advisory until 6 PM HST Wednesday for all Hawaiian
waters-

&&

DISCUSSION...Bohlin
AVIATION...SWR
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:01 PM HSTAreal Flood AdvisoryHFOHonolulu91 min
Mar 21, 3:21 PM HSTSmall Craft AdvisoryHFO6 days
Mar 22, 5:18 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 22, 8:27 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 22, 9:50 AM HSTFlood WatchHFOKauai17 hr
Mar 22, 11:46 AM HSTSpecial Marine WarningHFO44 min
Mar 22, 12:26 PM HSTSpecial Marine WarningHFO49 min

Nearby

Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.